Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 20, 2015, 4:42 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2015, 4:42 PM HST (02:42 UTC)
- Expired
- Aug 20, 2015, 7:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
505 WGHW50 PHFO 210242 FFWHFO HIC009-210545- /O.NEW.PHFO.FF.W.0010.150821T0242Z-150821T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 442 PM HST THU AUG 20 2015 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 745 PM HST * AT 438 PM HST...THE PUBLIC REPORTED FLASH FLOODING WITH WATER FLOWING OVER THE ROAD ALONG KULA HIGHWAY NEAR SUN YAT SEN PARK. RADAR SHOWED A SMALL BUT PERSISTENT AREA OF HEAVY RAIN NEAR ULUPALAKUA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 745 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2070 15646 2076 15630 2062 15630 2057 15647 $$ R BALLARD
2 follow-up statements
592 WGHW70 PHFO 210318 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 518 PM HST THU AUG 20 2015 HIC009-210545- /O.CON.PHFO.FF.W.0010.000000T0000Z-150821T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 518 PM HST THU AUG 20 2015 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 745 PM HST... AT 515 PM...RADAR INDICATED THAT THE EARLIER HEAVY DOWNPOURS NEAR KULA AND ULUPALAKUA HAD ENDED...BUT RUNOFF WILL REMAIN VERY HIGH AWHILE LONGER AND FLASH FLOODING IS STILL EXPECTED IN THIS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && LAT...LON 2070 15646 2076 15630 2062 15630 2057 15647 $$ R BALLARD
402 WGHW70 PHFO 210452 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 652 PM HST THU AUG 20 2015 HIC009-210502- /O.CAN.PHFO.FF.W.0010.000000T0000Z-150821T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 652 PM HST THU AUG 20 2015 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. ALTHOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2070 15646 2076 15630 2062 15630 2057 15647 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:00 PM HST, 42 minutes earlier.
Area forecast discussion, Aug 20, 4:00 PM HST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST THU AUG 20 2015 .SYNOPSIS... THE AIRMASS WILL DRY OUT A BIT TONIGHT AND FRIDAY AS MODERATE TO FRESH TRADE WINDS BECOME REESTABLISHED OVER THE ISLANDS...BETWEEN HIGH PRESSURE OVER THE FAR NORTHEAST PACIFIC AND A TROPICAL DEPRESSION TO OUR SOUTHEAST. MOISTURE ON THE PERIPHERY OF THE DEPRESSION MAY BRING BACK INCREASING SHOWERS AND HUMIDITY THIS WEEKEND. INCREASING WIND AND RAIN ARE EXPECTED FOR THE WESTERN END OF THE CHAIN EARLY NEXT WEEK...BUT THE FORECAST DETAILS ARE HIGHLY DEPENDENT ON THE EVENTUAL TRACK AND INTENSITY OF THE SYSTEM. && .DISCUSSION... SURFACE OBSERVATIONS THIS AFTERNOON SHOWS THAT THE TRADES HAVE RETURNED TO THE BIG ISLAND AND MAUI...BUT THE OTHER ISLANDS REMAIN DOMINATED BY SEA BREEZES. DAYTIME HEATING COMBINED WITH THE VERY MOIST AIRMASS REMAINING OVER THE STATE HAS LED TO AFTERNOON DOWNPOURS AND THUNDERSHOWERS OVER THE ISLANDS...WHICH HAVE BEEN MOST ACTIVE OVER OAHU SO FAR TODAY. THE PATTERN IS GOING TO CHANGE...HOWEVER...AS THE TRADES BUILD BACK IN OVER THE STATE...AND THE AIRMASS DRIES OUT A BIT. THIS WILL LEAD TO A SHORT PERIOD OF MORE SETTLED TRADE WIND WEATHER FOR A COUPLE OF DAYS. BEYOND FRIDAY OUR SENSIBLE WEATHER BECOMES INCREASINGLY DEPENDENT ON THE TRACK AND INTENSITY OF TROPICAL DEPRESSION 03C. THE MODELS ARE INDICATING A RENEWED SURGE OF DEEP MOISTURE PUSHING BACK UP THE CHAIN FROM SE TO NW ON THE PERIPHERY OF THE DEPRESSION STARTING FRIDAY NIGHT WHICH WILL IS LIKELY TO BRING BANDS OF SHOWERS BACK IN OVER THE STATE. THE PRESSURE GRADIENT WILL ALSO TIGHTEN AS THE SYSTEM INITIALLY PASSES S OF THE ISLANDS...SO THE TRADE WINDS WILL INCREASE FURTHER TO BREEZY LEVELS. OUR LOCAL FORECAST EARLY NEXT WEEK WILL CONTINUE TO BE HEAVILY BASED ON THE SIX-HOURLY UPDATES TO THE OFFICIAL CPHC FORECAST TRACK AND INTENSITY OF THIS SYSTEM. OUR LATEST FORECAST...BASED ON THE 11 AM ADVISORY...SHOWS THE POSSIBILITY OF TROPICAL STORM CONDITIONS FOR NIIHAU...KAUAI...OAHU...AND MOLOKAI IN THE MONDAY/MONDAY NIGHT TIME FRAME. IN ADDITION TO THE WIND THREAT... WE WOULD EXPECT TO SEE RAINBANDS AND EMBEDDED THUNDERSTORMS EXTENDING WELL TO THE EAST OF THE TRACK OF THE DEPRESSION. IT IS VERY IMPORTANT TO CONSIDER THAT FORECASTS AT LONGER RANGES HAVE A LARGE MARGIN OF ERROR....WITH AN AVERAGE OF NEARLY 300 MILES AT 5 DAYS...AND ROUGHLY 200 MILES AT 4 DAYS. DO NOT GET HUNG UP ON ANY PRECISE TRACK. ALWAYS CONSIDER ALTERNATE POSSIBILITIES USING BOTH THE ERROR CONE AND WIND SPEED PROBABILITIES AND PREPARE AS NEEDED. && .AVIATION... TRADE WINDS WILL CONTINUE THEIR SLOW RETURN OVER THE STATE INTO FRIDAY. AFTERNOON CLOUDS AND SHOWERS BUILT UP ALONG INTERIOR AREAS ON MOST ISLANDS...WITH ISOLATED THUNDERSTORMS OVER OAHU. CIG/VIS REDUCTIONS CAN BE EXPECTED IN SHOWERS. THE WIDESPREAD SHOWERS OVER OAHU PROMPTED AN AIRMET SIERRA FOR MOUNTAIN OBSCURATIONS ALONG NORTH THRU EAST SLOPES AS WELL AS NORTH THRU WEST SLOPES. INTERIOR SHOWERS SHOULD BEGIN TO DISSIPATE WITH SUNSET. OVERNIGHT... SCATTERED SHOWERS ARE LIKELY TO STREAM FROM THE SOUTH...MAINLY OVER OAHU AND KAUAI AS THE WINDS BACK TO THE EAST. AS THE TRADE WINDS RETURN...CLOUDS AND SHOWERS WILL AGAIN FOCUS ALONG NORTH THRU EAST SLOPES. && .MARINE... INCREASING TRADE WINDS WILL LIKELY BRING A RETURN OF SMALL CRAFT ADVISORY CONDITIONS IN THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND AS EARLY AS FRIDAY. WE WILL PROBABLY BE ISSUING A SMALL CRAFT ADVISORY FOR SOME ZONES THIS EVENING. SEE DISCUSSION SECTION WHICH INCLUDES POTENTIAL MARINE IMPACTS TO THE STATE EARLY NEXT WEEK. FORECASTS OF WEATHER...WIND...SWELL AND SURF WILL BE HIGHLY DEPENDENT ON FUTURE FORECASTS FROM CPHC AND MAJOR ADJUSTMENTS WILL LIKELY BE NEEDED AS THE FORECAST BECOMES CLEARER. IN THE MEANTIME...SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS ALONG ALL SHORES AT LEAST THROUGH EARLY WEEKEND. SMALL SWELLS FROM THE SOUTH AND WEST ARE EXPECTED THE NEXT COUPLE OF DAYS...WITH THE POTENTIAL FOR A SLIGHTLY LARGER W SWELL FROM THE DISTANT BUT LARGE TYPHOON ATSANI NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...R BALLARD AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:18 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 20, 3:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 20, 3:44 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 20, 3:59 PM HST | Small Craft Advisory | HFO | 36 hr | |
| Aug 20, 5:10 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 20, 5:18 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Aug 20, 7:06 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.